Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 59, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 13, 2020, 3:41 PM MDT for Sioux County, Nebraska; Goshen County, Platte County, Wyoming. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2020, 3:41 PM MDT (21:41 UTC)
- Expired
- Jun 13, 2020, 4:10 PM MDT
- In force
- 29 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Sioux County, NE, Goshen County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 119 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3242 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -229 m²/s²
- 0-3 km storm-relative helicity
- -208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092
WUUS55 KCYS 132141
SVRCYS
NEC165-WYC015-031-132230-
/O.NEW.KCYS.SV.W.0059.200613T2141Z-200613T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
341 PM MDT Sat Jun 13 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southwestern Sioux County in the Panhandle of Nebraska...
Northern Goshen County in southeastern Wyoming...
Eastern Platte County in southeastern Wyoming...
* Until 430 PM MDT.
* At 341 PM MDT, a severe thunderstorm was located near Fort Laramie,
or 16 miles west of Torrington, moving northeast at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Lingle, Fort Laramie, Jay Em, Fort Laramie National Historic Site
and Hwy 85 At Dry Rawhide Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4201 10455 4208 10469 4253 10443 4230 10404
TIME...MOT...LOC 2141Z 219DEG 24KT 4215 10449
HAIL...1.00IN
WIND...70MPH
$$
Claycomb2 follow-up statements
787
WWUS55 KCYS 132155
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
355 PM MDT Sat Jun 13 2020
WYC031-132204-
/O.CAN.KCYS.SV.W.0059.000000T0000Z-200613T2230Z/
Platte WY-
355 PM MDT Sat Jun 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PLATTE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4210 10446 4217 10461 4253 10443 4230 10404
TIME...MOT...LOC 2154Z 216DEG 23KT 4222 10443
$$
NEC165-WYC015-132230-
/O.CON.KCYS.SV.W.0059.000000T0000Z-200613T2230Z/
Sioux NE-Goshen WY-
355 PM MDT Sat Jun 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHWESTERN SIOUX AND NORTHERN GOSHEN COUNTIES...
At 354 PM MDT, a severe thunderstorm was located near Fort Laramie,
or 16 miles northwest of Torrington, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fort Laramie, Jay Em, Fort Laramie National Historic Site and Hwy 85
At Dry Rawhide Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.
&&
LAT...LON 4210 10446 4217 10461 4253 10443 4230 10404
TIME...MOT...LOC 2154Z 216DEG 23KT 4222 10443
HAIL...0.75IN
WIND...60MPH
$$
Claycomb644
WWUS55 KCYS 132210
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
410 PM MDT Sat Jun 13 2020
NEC165-WYC015-132219-
/O.CAN.KCYS.SV.W.0059.000000T0000Z-200613T2230Z/
Sioux NE-Goshen WY-
410 PM MDT Sat Jun 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SIOUX AND
NORTHERN GOSHEN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.
LAT...LON 4210 10446 4217 10461 4253 10443 4230 10404
TIME...MOT...LOC 2208Z 219DEG 24KT 4230 10434
$$
ClaycombWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:08 PM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 13, 2:08 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 208 PM MDT Sat Jun 13 2020 .SHORT TERM...(This evening through Sunday) Issued at 136 PM MDT Sat Jun 13 2020 Storms are now building across the South Laramie Range, and to the west and east of it. A line of storms moving into Southern Platte County now has a Special Weather Statement on it for gusts to 45 mph and pea hail. This is in line with guidance initiating storms off the Laramie Range by noon to one, with the possibility of severe weather beginning around 2 PM across the Wyoming High Plains, transitioning further east across the western Nebraska Panhandle around 4-5 PM; this is also about the time that we may see better development across Carbon County and areas west of the Laramie Range. Sufficient ML CAPE and 0-6 bulk shear values are contributing to the SPC HREF indicating updraft helicity tracks over the High Plains this afternoon. None will be strong enough to produce much above a quarter-size hail stone. The primary severe threat of the day will strong and damaging wind gusts possible with any storm development and collapse, especially in an inverted-v environment with a deep dry surface layer in place due to the very dry pattern we'bve been under the influence of these last several days. Of note is the strong synoptic winds able to mix down to the surface with winds vertically stacked and mixing through the dry layer across west Carbon County. Have issued a SPS for these strong winds through 4 PM, not associated with any thunderstorm development. Storms will diminish from west to east by sunset, with a few lingering thunderstorms continuing through midnight. Looking towards the next two days, we will see a warming and drying trend that brings up fire weather concerns, especially as winds increase through the period as a deep trough rotates through the upper high plains, north of the region. More on this in the fire weather section below. Otherwise, warm and dry with highs in the 80s. .LONG TERM...(Tuesday through Friday) Issued at 303 AM MDT Sat Jun 13 2020 Starting on Tuesday, surface temperatures will likely be the warmest of the next week. 700mb temps will ramp up to 14-17 degrees C. Upper level ridging will be firmly wedged over the central CONUS between two shortwave trofs, a good signal of the typical omega high aloft during the summertime months that appears frequently. Additionally, southwest winds by Tuesday afternoon off the Laramie Range will likely enhance surface warming in southeast WY by a few degrees. This will bump up temperatures to near 90 degrees around Cheyenne, and the mid to upper 90s across the NE Panhandle region. Temperatures should reach the low 80s west of the Laramie Range in Albany and Carbon County for Tuesday as well, with the higher terrain being slightly cooler. Medium range model guidance is showing a well defined upper level trough propagating aloft through the Pacific northwest by late Tuesday. This would be a favorable trend for diffluence aloft over portions of Wyoming and the northern Plains. Depending on the timing of the associated cold front, there could be sufficient forcing, and steep lapse rates to support late afternoon and evening convection. Another thing to note for Tuesday is that the GFS is supporting a trend towards a windy afternoon for the region due to the temperature and pressure gradients that will tighten. Will have to keep an eye on this as it may be enough to trend toward a RFW if the zones are labeled as ready with the coming weekly updates. Afternoon maximum temperatures for Wednesday and Thursday look to be near seasonal averages with the area being under a surface high. This is being supported with weak ridging to zonal flow aloft. The next system to affect the area looks to be on Friday of next week. Extended model guidance isn't coming into agreement well on the timing of the weather system arriving over our CWA, but it looks to be another chance of convection and cooler temps behind it. GFS and EURO MOS guidance is hinting at temperatures reaching only the 60s for afternoon highs east of the Laramie Range. Trended towards a warmer solution for now and will look more closely at it since it is a week away at this time. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1159 AM MDT Sat Jun 13 2020 Thunderstorms the primary challenge this afternoon. Used HRRR and Hires short term guidance on timing and impacted airports this afternoon. Looks like a line develops off the Laramie Range shortly after 19Z that moves towards the east through the afternoon. Timing for Panhandle airports more towards 23Z to 00Z. Still not ready to put TEMPO groups yet in the TAFs. WIll cover with AMDs as the storms develop. && .FIRE WEATHER... Issued at 136 PM MDT Sat Jun 13 2020 LAL3 thunderstorms today, now developing along the I-25 corridor as they move off the South Laramie Range. Severe weather threat today will primarily be a wind threat, though hail to quart-size are possible as well. With a deep dry layer in place, all storms will be low precip storms. Winds, paired with a warming and drying trend will be the concern moving forward through TUesday with critical RHs for mos of the region, even into Wednesday. May get some relief by week's end. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AB LONG TERM...BW AVIATION...GCC FIRE WEATHER...AB
Hazardous weather outlook, Jun 13, 2:26 PM MDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 226 PM MDT Sat Jun 13 2020 NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-110-114>119- 142030- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-North Snowy Range Foothills- Snowy Range-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 226 PM MDT Sat Jun 13 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms and isolated severe storms are expected this afternoon through early this evening. The primary threat from these thunderstorms will be strong gusty winds, though hail up to a quarter cannot be ruled out. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Hazardous fire weather conditions are expected across much of the area Sunday through Wednesday. May see some relief by week's end. .Spotter information statement... Spotter activation will not be required at this time. WYZ104-109-111>113-142030- Ferris/Seminoe/Shirley Mountains-Central Carbon County- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin- 226 PM MDT Sat Jun 13 2020 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms are expected this afternoon through early this evening. The primary threat from these thunderstorms will be strong gusty winds. Have a Special Weather Statement out through 4 PM due to mixing of strong wind gusts down to the surface up to 55 mph. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Hazardous fire weather conditions are expected across much of the area Sunday through Wednesday. May see some relief by week's end. .Spotter information statement... Spotter activation will not be required at this time.
In the hours before
Special weather statement, Jun 13, 12:57 PM MDT, 2 hours 44 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1257 PM MDT Sat Jun 13 2020 WYZ104-109-111>113-132200- Ferris/Seminoe/Shirley Mountains-Central Carbon County- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin- Including the cities of Seminoe Dam, Rawlins, Baggs, Saratoga, and Encampment 1257 PM MDT Sat Jun 13 2020 ...STRONG WIND GUSTS ACROSS WESTERN AND SOUTHERN CARBON COUNTY THROUGH 4 PM TODAY... Drivers on Interstate 80 can expect southwesterly wind gusts to 55 mph across most of Carbon County...to include Rawlins...Saratoga and Baggs over the next several hours. These strong winds will create a driving hazard...especially on east to west oriented roads...such as Interstate 80. Keep a firm grip on your steering wheel. Slow down as needed. Prepare for sudden winds gusts that could blow light weight and high profile vehicles off the road.
Special weather statement, Jun 13, 1:08 PM MDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
108 PM MDT Sat Jun 13 2020
WYZ106-107-117-118-132000-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
108 PM MDT Sat Jun 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 200 PM MDT...
At 108 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Iron Mountain, or 27 miles south of Wheatland,
moving northeast at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chugwater, Slater, Bordeaux and Y-O Ranch.
This includes Interstate 25 in Wyoming between mile markers 54 and
77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4153 10508 4165 10518 4203 10497 4207 10466
4189 10466
TIME...MOT...LOC 1908Z 219DEG 46KT 4166 10505
ClaycombSpecial weather statement, Jun 13, 2:03 PM MDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Cheyenne WY 203 PM MDT Sat Jun 13 2020 WYZ106>108-132045- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY- 203 PM MDT Sat Jun 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND SOUTHEASTERN PLATTE COUNTIES UNTIL 245 PM MDT... At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near Bordeaux, or 8 miles southeast of Wheatland, moving northeast at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Grayrocks Reservoir, Slater, Chugcreek, Bordeaux and Y-O Ranch. This includes Interstate 25 in Wyoming between mile markers 61 and 76. LAT...LON 4175 10490 4183 10512 4226 10476 4208 10449 TIME...MOT...LOC 2002Z 212DEG 27KT 4194 10487 Claycomb
Special weather statement, Jun 13, 2:51 PM MDT, 50 minutes before
Special Weather Statement National Weather Service Cheyenne WY 251 PM MDT Sat Jun 13 2020 WYZ106>108-132130- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY- 251 PM MDT Sat Jun 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND SOUTHEASTERN PLATTE COUNTIES UNTIL 330 PM MDT... At 250 PM MDT, Doppler radar was tracking a strong thunderstorm near Slater, or 11 miles southeast of Wheatland, moving northeast at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Grayrocks Reservoir, Slater and Fort Laramie National Historic Site. This includes Interstate 25 in Wyoming between mile markers 66 and 70. LAT...LON 4181 10475 4191 10495 4228 10470 4212 10434 TIME...MOT...LOC 2050Z 212DEG 27KT 4194 10480 Claycomb
Special weather statement, Jun 13, 3:30 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
330 PM MDT Sat Jun 13 2020
WYZ101-102-132215-
Converse County Lower Elevations WY-Niobrara County WY-
330 PM MDT Sat Jun 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES UNTIL 415 PM MDT...
At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Bill, or 25 miles north of Douglas, moving northeast
at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Bill and Dull Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4333 10490 4298 10518 4308 10539 4350 10509
4350 10475
TIME...MOT...LOC 2129Z 207DEG 32KT 4311 10523
ClaycombSpecial weather statement, Jun 13, 3:34 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Cheyenne WY 334 PM MDT Sat Jun 13 2020 WYZ107-108-132215- East Platte County WY-Goshen County WY- 334 PM MDT Sat Jun 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSHEN AND EASTERN PLATTE COUNTIES UNTIL 415 PM MDT... At 334 PM MDT, Doppler radar was tracking a strong thunderstorm near Fort Laramie National Historic Site, or 17 miles west of Torrington, moving northeast at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lingle, Fort Laramie, Jay Em, Fort Laramie National Historic Site and Hwy 85 At Dry Rawhide Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4201 10455 4208 10469 4253 10443 4231 10406 TIME...MOT...LOC 2134Z 220DEG 26KT 4212 10451 Claycomb
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 4:43 PM MDT | Special Weather Statement | CYS | Sioux | 47 min |
| Jun 13, 5:29 PM MDT | Special Weather Statement | CYS | Sioux | 46 min |
| Jun 13, 1:08 PM MDT | Special Weather Statement | CYS | Platte | 52 min |
| Jun 13, 2:03 PM MDT | Special Weather Statement | CYS | Platte | 42 min |
| Jun 13, 2:51 PM MDT | Special Weather Statement | CYS | Goshen | 39 min |
| Jun 13, 3:30 PM MDT | Special Weather Statement | CYS | Converse | 45 min |
| Jun 13, 3:34 PM MDT | Special Weather Statement | CYS | Goshen | 41 min |
| Jun 13, 5:49 PM MDT | Special Weather Statement | CYS | Laramie | 41 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2020Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.